Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 140, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2004, 5:31 PM CDT for Talladega County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2004, 5:31 PM CDT (22:31 UTC)
- Expired
- Jul 14, 2004, 6:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 142231
SVRBHM
ALC121-142315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED JUL 14 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...TALLADEGA...LINCOLN
* UNTIL 615 PM CDT
* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 20 MILES NORTHEAST OF MUNFORD TO 13 MILES NORTHWEST OF
LINCOLN...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
ANNISTON TO 13 MILES NORTHWEST OF LINCOLN...AND MOVING SOUTHEAST AT
45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ALPINE BAY RESORT. A FEW TREES HAVE BEEN BLOWN DOWN IN SEVERAL
COUNTIES ASSOCIATED WITH THIS STORM.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3360 8581 3359 8601 3368 8606 3367 8613
3343 8633 3342 8594
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:43 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 14, 3:43 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 343 PM CDT WED JUL 14 2004 .SYNOPSIS... MCS SEEM TO HAVE OUR AREA IN THEIR SIGHTS. EXPECT A REPEAT OF LAST NIGHT BUT EXPECT THE STORMS TO MOVE FURTHER SOUTH THROUGH THE EVENING AND EARLY NIGHT HOURS. ONCE THIS STUFF PASSES AND THE LOWER LEVEL FRONT MOVES THROUGH EXPECT NORMAL SUMMER TIME WEATHER INTO THE WEEKEND...WHEN THE NEXT FRONT COULD COME THROUGH ON SATURDAY. && .SHORT TERM...(TONIGHT THROUGH SATURDAY) THE NEXT MCS IS ON OUR DOOR STEPS. EXPECT AN ACTIVE WEATHER EVENING TONIGHT. FOR TOMORROW THE FORECAST AREA STILL UNDER A SLIGHT RISK MAIN AREA OF CONCERN IS ACROSS THE SOUTHERN PART OF THE COUNTY WARNING AREA. EXPECT DAYTIME HEATING TO INTERACT WITH SOME LEFT OVER BOUNDARIES. IT WILL STILL BE HOT FOR THE NEXT SEVERAL DAYS BUT NOT HOTTER THAN REGULAR JULY TEMPS. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) THE NEXT STORM SYSTEM IS FORECAST TO ENTER ON SATURDAY AND MOVE THROUGH. NOT TYPICAL JULY WEATHER WITH ALL THIS FRONT POTENTIAL. OTHER THAN THE FRONT DON/T EXPECT ANYTHING OUT OF THE ORDINARY. && SORRY ABOUT THE LATE DELIVERY FOR THE DISCUSSION...WILL BLAME IT ON THE WEATHER. .PRELIMINARY NUMBERS... GADSDEN 71 90 70 88 71 / 60 20 20 20 ANNISTON 71 90 69 88 70 / 60 20 20 20 BIRMINGHAM 72 92 70 89 71 / 60 20 20 20 TUSCALOOSA 73 92 72 92 72 / 60 30 20 30 CALERA 72 92 70 90 71 / 60 20 20 20 AUBURN 73 92 70 91 71 / 60 30 20 20 MONTGOMERY 74 93 72 92 72 / 50 40 30 50 TROY 74 93 71 92 71 / 50 50 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 80
Hazardous weather outlook, Jul 14, 12:56 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CDT WED JUL 14 2004 ALZ011>015-017>050-151200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1256 PM CDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTH CENTRAL ALABAMA THIS AFTERNOON THROUGH TONIGHT. INTENSE DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. WET MICROBURST POTENTIAL FOR THIS AFTERNOON... BIRMINGHAM...HIGH MONTGOMERY...HIGH IN ADDITION TO NORMAL AFTERNOON CONVECTION, A COLD FRONT WILL DRIFT SOUTHWARD INTO NORTH ALABAMA LATER THIS EVENING AND TONIGHT. THE FRONT, COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A FRONTAL BOUNDARY WILL STALL ACROSS THE AREA TOMORROW. THIS FRONT, COMBINED WITH AFTERNOON HEATING, WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE REQUIRED LATER THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 14, 4:31 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 431 PM CDT WED JUL 14 2004 ALZ017-018-020-142230- BLOUNT-CHEROKEE-ETOWAH- 435 PM CDT WED JUL 14 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH...BLOUNT AND CHEROKEE COUNTIES UNTIL 530 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO 45 MPH... AND BRIEF HEAVY RAINFALL ARE LIKELY FROM APPROACHING THUNDERSTORMS... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM BLANCHE TO 6 MILES NORTHEAST OF SUMMIT... MOVING SOUTHEAST AT 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SUMMIT...SARDIS CITY...BLANCHE...SNEAD...SAND ROCK...KEENER...SUSAN MOORE AND LEESBURG THROUGH 530 PM CDT. THE THREATS FROM THESE STORMS INCLUDE BRIEF HEAVY RAINFALL...AND FREQUENT DEADLY LIGHTNING. DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH....AND TAKE SHELTER WHEN THUNDER IS HEARD.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:29 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 31 min |
| Jul 14, 12:33 AM CDT | Severe Thunderstorm Warning | BMX | Etowah | 27 min |
| Jul 14, 12:47 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 28 min |
| Jul 14, 1:39 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 21 min |
| Jul 14, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 41 min |
| Jul 14, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 50 min |
| Jul 14, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| Jul 14, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 37 min |
| Jul 14, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.